GI Injury: Common With New Antiplatelets and Anticoagulants?

Devada Singh-Franco, PharmD

Disclosures

December 26, 2013

In This Article

Antiplatelet Agents

Clopidogrel monotherapy or in combination with LDA is associated with modest increased risk for GI injury.[3] Although the mechanism of GI injury is unknown, clopidogrel may impair ulcer healing, thus converting silent ulcers into bleeding ulcers -- especially in persons with a history of peptic ulceration.[12] The new oral antiplatelet agents ticagrelor[13] and prasugrel[14] are now available are and indicated for reduction in the rate of thrombotic cardiovascular events in patients with acute coronary syndromes (ACS).

Risk for GI bleeding was evaluated in clinical trials. In PLATO,[15] 18,624 patients with ACS were randomly assigned to receive ticagrelor (180-mg loading dose and 90-mg twice-daily maintenance dose), or clopidogrel (300- to 600-mg loading dose and 75-mg once-daily maintenance dose) for 6-12 months; all patients received aspirin, but those with a GI bleeding event within 6 months before study initiation were excluded. GI bleeding occurred in 33.2% vs 36.4% of patients,[16] respectively, and serious GI or anal bleeding was reported by 1.17% vs 0.95% of patients (relative risk [RR], 1.23).[8]

Prasugrel was compared with clopidogrel in TRITON-TIMI 38,[17,18] in which 13,608 patients with ACS were randomly assigned to receive prasugrel (60-mg loading dose and 10-mg once-daily maintenance dose) or clopidogrel (300-mg loading dose and 75-mg daily maintenance dose) for 6-15 months. All patients received aspirin; however, those receiving daily NSAIDs or coxibs and those with a history of bleeding were excluded.Spontaneous GI bleeding occurred in 1.61% vs 1.22% of patients, respectively (hazard ratio, 1.32).[9]

Novel Oral Anticoagulants

Warfarin was the only orally available anticoagulant for many decades and is associated with increased risk for GI bleeding, especially when combined with LDA or NSAIDs.[19] Recently, 3 new oral anticoagulants have become available, and meta-analyses of major studies show that compared with warfarin, RRs for GI bleeding with apixaban,[20]rivaroxaban,[21] and dabigatran[22] were 0.88, 1.46 and 1.50, respectively.[10]

In the RE-LY Trial, among 18,113 patients with atrial fibrillation receiving dabigatran (110 mg twice daily or 150 mg twice daily) or warfarin for a median follow-up of 2 years,[23] major GI bleeding occurred at a rate of 1.36%, 1.85% and 1.25% per year, respectively (P < 0.001 for high-dose dabigatran vs warfarin).[24] Nonbleeding upper GI events (NB-UGIEs), mostly of mild or moderate severity, occurred in 16.9% of patients in the combined dabigatran groups) vs 9.4% of warfarin recipients (P < 0.001). Patients with an NB-UGIE were 2 times more likely to develop major GI bleeding (RR, 2.41) while receiving dabigatran vs those who did not have an NB-UGIE; however, patients with an NB-UGIE and on warfarin were 4 times more likely to have a major bleeding event (RR, 4.37).[11]

The mechanisms by which dabigatran is associated with reflux and GI injury are unknown, but possibilities include a direct irritating effect on esophageal mucosa and higher concentrations of active dabigatran during GI transit.[11,24]

Conclusion

As the number of risk factors increase, the risk for GI injury increases; gastroprotection with a proton pump inhibitor may therefore be indicated.[25,26,27] Clinician interview of patients can help to identify risk factors and determine patient self-medication with LDA and presence of GI symptoms (eg, abdominal pain, heartburn, nausea), with subsequent recommendations for appropriate management.

Patients receiving any of the above-mentioned agents can experience troubling dyspepsia-like symptoms,[28] which may lead to discontinuation of antithrombotic therapy. Indeed, patients receiving dabigatran were 5 times more likely to discontinue treatment owing to symptoms similar to those of gastroesophageal reflux disease, especially within the first 3 months of therapy.[11] Pharmacists are well positioned to educate all patients about the risk for GI adverse events and the importance of adherence with antithrombotic and gastroprotective therapies.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....